Heavy Rain, Dickson
- When
- February 2, 7:00 AM CST to February 3, 7:00 AM CST
- Where
- Dickson County, Burns
- Reported by
- COOP Observer
- Coordinates
- 36.050, -87.320
The COOP observer at Burns measured a 24 hour rainfall total of 4.02 inches.
Scattered showers and thunderstorms developed across Middle Tennessee during the afternoon hours on February 2, becoming more widespread into the evening before ending early on February 3. A few storms were strong to marginally severe, with some reports of damaging winds received.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OHX wrote it up.
Scattered showers and thunderstorms developed across Middle Tennessee during the afternoon hours on February 2, becoming more widespread into the evening before ending early on February 3. A few storms were strong to marginally severe, with some reports of damaging winds received. In addition, thunderstorms repeatedly trained over portions of Hickman, Dickson, and Cheatham Counties, resulting in over 4 inches of rain falling in a few hours and causing major flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Feb 2, 4:39 AM CST, 2 hours 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 439 AM CST TUE FEB 2 2016 .UPDATE... FOR 12Z AVIATION DISCUSSION. && .DISCUSSION... LOW CLOUDINESS AND DENSE FOG IS IN PLACE ACROSS THE SOUTHERN AND EASTERN PORTIONS OF THE MID STATE THIS MORNING. DENSE FOG ADVISORY WAS ISSUED EARLIER FOR SOUTHERN AND EASTERN AREAS AND WILL STILL BE ALLOWED TO CONTINUE THROUGH 8 AM. ON THE HEELS OF THE DENSE FOG WILL BE A RAPIDLY INCREASING PRESSURE GRADIENT. BY MIDDAY...WINDS WILL BE STRONG ENOUGH TO REACH THE WIND ADVISORY THRESHOLD. A DEGREE OF SUBSIDENCE WILL BE IN PLACE TODAY AND WILL AID WITH STRONGER WIND GUSTS WORKING DOWNWARD. THE ADVISORY LEVEL WIND MAGNITUDE WILL PERSIST AND ACTUALLY STRENGTHEN INTO THE EARLY EVENING HOURS. LOOKS LIKE WIND SPEEDS OF 20 TO 30 MPH WILL BE IN PLACE BY AFTERNOON AND WILL CONTINUE INTO THIS EVENING. GUSTS OF 35 TO 40 MPH WILL BE COMMONPLACE WITH EVEN HIGHER GUSTS THIS EVENING JUST OUT AHEAD OF THE MAIN SEVERE WEATHER ASSAULT. OTW...THE BIGGER STORY WILL BE THE INCREASING POTENTIAL FOR SEVERE WEATHER TONIGHT. MODELS DEPICT AN AMPLE AMOUNT OF WIND ENERGY WITH THIS UPCOMING SYSTEM. LINEAR ORIENTED OMEGA FIELDS MATCH UP NICELY WITH 55KT-60KT 850 MB WIND FIELDS. SHOWALTER AND SFC CAPES ADD ADDITIONAL SUPPORT ALTHOUGH THOSE PARAMETERS WILL WEAKEN TOWARD 12Z. AT ANY RATE...THE TIMING FOR THE ONSET OF SEVERE WEATHER LOOKS LIKE 6 PM TN RIVER...9-10 PM NASHVILLE AND THE I-65 AREA...PLATEAU BETWEEN 1 AM AND 3 AM. MAIN SEVERE IMPACT WILL BE STRAIGHT LINE WINDS BUT RESPECTABLE HELICITY VALUES ARE IN PLACE AND THE THREAT OF SOME TORNADIC DEVELOPMENT CANNOT BE RULED OUT AS WELL. GIVEN THAT INSTABILITIES WILL BE MUCH LOWER BY 12Z...A LOW CHANCE OF SOME SHOWER ACTIVITY WILL CONTINUE INTO WED MORNING...MAINLY EAST HALF. THEN...PARTIAL CLEARING TO COMMENCE FROM WEST TO EAST. FOR THE NEAR TERM TEMPS....VERY WARM TODAY WITH HIGHS INTO THE 70S...UPPER 60S PLATEAU. LOOKS LIKE HIGH TEMP RECORDS FOR THIS DATE WILL BE SHATTERED. TURNING COOLER ON WEDNESDAY WITH NEAR SEASONAL TEMPS RETURNING FOR THURSDAY. IN THE EXT FCST...THE FIRST PORTION OF THE EXTENDED LOOKS DRY WITH HIGH PRESSURE IN CONTROL. A GULF LOW WILL BRING A CHANCE OF RAIN TO && .AVIATION... 12Z TAF DISCUSSION. WEATHER CONDITIONS WILL REMAIN LARGELY DEGRADED THIS CYCLE. FIRST IFR CIGS/VSBYS WILL BE SLOW TO CLEAR THIS MORNING. WHILE VFR CONDITIONS ARE LIKLEY LATER IN THE DAY...ANOTHER STORM SYSTEM WILL PUSH ACROSS THE MID-STATE TONIGHT PRODUCING WIDESPREAD PRECIP AS WELL AS ISOLATED SEVERE STORMS. THIS WILL PRODUCE VARYING CONDTIONS MOST OF THE OVERNIGHT. SOUTH WINDS WILL BECOME QUITE STRONG LATER THIS MORNING WITH GUSTS 30 TO 35KNTS. && .OHX WATCHES/WARNINGS/ADVISORIES... DENSE FOG ADVISORY UNTIL 8 AM CST THIS MORNING FOR BEDFORD- CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-DE KALB-FENTRESS- GILES-GRUNDY-HICKMAN-JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY- OVERTON-PERRY-PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-SUMNER- TROUSDALE-VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON. WIND ADVISORY FROM 9 AM THIS MORNING TO MIDNIGHT CST TONIGHT FOR BEDFORD-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-DE KALB- DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-JACKSON- LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY- PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER- TROUSDALE-VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON. && SHORT TERM/AVIATION........07 LONG TERM..................XXI
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 536 AM CST TUE FEB 2 2016 TNZ005>011-023>034-056>066-075-077>080-093>095-031145- STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON- HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH- JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON- MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD- COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES- 536 AM CST TUE FEB 2 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT DENSE FOG ACROSS MOST OF THE AREA IS LIKELY TO REDUCE VISIBILITIES TO OR BELOW ONE QUARTER MILE THROUGH 8AM. A WIND ADVISORY IS IN EFFECT FOR ALL OF MIDDLE TENNESSEE FROM 9 AM CST UNTIL MIDNIGHT. SOUTHERLY WIND GUSTS OF 35 MPH TO 50 MPH CAN BE EXPECTED. A POTENT COLD FRONT MOVING ACROSS THE REGION LATE TONIGHT WILL BRING STRONG TO SEVERE THUNDERSTORMS TO THE MID-STATE VERY LATE THIS AFTERNOON NEAR THE TENNESSEE RIVER...AND THEN TO THE REMAINDER OF THE AREA WELL INTO THE NIGHT. DAMAGING WINDS AND ISOLATED TORNADOES APPEAR POSSIBLE AT THIS TIME...ESPECIALLY WEST OF THE CUMBERLAND PLATEAU. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT. SPOTTER THUNDERSTORM REPORTING CRITERIA... TORNADO FUNNEL CLOUD FLOODING HAIL >= 1/2 INCH WINDS > 50 MPH (MEASURED) STRUCTURAL DAMAGE TREES OR POWER LINES DOWN
The Nashville radar (KOHX), 71 km away, was scanning. The volume nearest the first event began at 13:02 UTC.
4 thunderstorm wind, 3 flash flood, 2 heavy rain, 2 flood. Local standard time, as filed.
The COOP observer at Burns measured a 24 hour rainfall total of 4.02 inches.
The COOP observer at Montgomery Bell State Park measured a 24 hour rainfall total of 4.10 inches.
Tspotter reports on Twitter indicated a tree fell onto a car in the 300 block of Clearview Drive in Clarksville.
A tree was blown down across the Natchez Trace Parkway near Highway 64 blocking the road.
Media reports indicated several secondary and gravel roads were damaged by flooding across Stewart County.
Significant flash flooding affected areas of southern Dickson County from south of I-40 northeastward to near Burns. Several secondary roadways were flooded by up to 1-2 feet of water including Hogan Road, East Piney Road, Gum Branch Road, Stewart Street, Turkey Creek Road, and Highway 46 north of I-40. Several water rescues were conducted including 4 people rescued from a house on Gum Branch Road and 5 people rescued from a house on Turkey Creek Road. The same home on Turkey Creek Road was flooded with at least 1 foot of water, and four cars in the garage of the home were destroyed. One car in the driveway was washed 500 yards down Turkey Creek. At least one dozen homes were impacted by flooding.
Significant flash flooding affected Ashland City. Per reports from The Tennessean newspaper, several roads were flooded just south of downtown including Fairgrounds Road, Chestnut Street, Duke Street, Brook Hollow Road, and Main Street. McDonald's received some flooding in the store and parking lot, while both A.O. Smith and the sewage treatmant plant had floodwaters around their buildings. A trained spotter reported several vehicles stranded in the flood waters near the McDonald's.
A tree fell onto an apartment building in Spring Hill and caused minor siding damage.
A tree fell onto an apartment building in Spring Hill and caused minor siding damage.
Five people and four dogs were rescued from a camper at the Piney River Escape campground on Piney River Road North.
Although the heavy rain and flash flooding ended earlier in the night, one person drove into flood waters from Sycamore Creek that covered Harris Town Road near Lockertsville Road north of Ashland City, and was rescued from his vehicle live on television.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2016Every state in 2016This day in weather historyWarnings in Tennessee, February 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 620569, 620570, 620554, 620555, 620560, 620559, 620564, 620562, 620563, 620571, 620567.